Alert archive / California / Wind Advisories in 2019

Wind Advisory 38, NWS Phoenix, AZ

December 13, 2019Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Dec 13, 2019, 1:43 PM PST for Imperial County, California. It took effect at Dec 14, 2019, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2019, 1:43 PM PST (21:43 UTC)
In effect from
Dec 14, 2019, 1:00 PM PST
Expired
Dec 15, 2019, 10:00 AM PST
In force
21 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS75 KPSR 132143
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
243 PM MST Fri Dec 13 2019

CAZ562-140945-
/O.NEW.KPSR.WI.Y.0038.191214T2100Z-191215T1800Z/
Imperial County Southwest-
143 PM PST Fri Dec 13 2019

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 10 AM PST
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 1 PM Saturday to 10 AM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
INS
2 follow-up statements
684 
WWUS75 KPSR 142132
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
232 PM MST Sat Dec 14 2019

CAZ562-151200-
/O.CON.KPSR.WI.Y.0038.000000T0000Z-191215T1800Z/
Imperial County Southwest-
132 PM PST Sat Dec 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
572 
WWUS75 KPSR 151821
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1121 AM MST Sun Dec 15 2019

CAZ562-151930-
/O.EXP.KPSR.WI.Y.0038.000000T0000Z-191215T1800Z/
Imperial County Southwest-
1021 AM PST Sun Dec 15 2019

...WIND ADVISORY HAS EXPIRED...

Gusty west-northwest winds will continue to decrease through early
afternoon. Wind gusts have fallen below advisory levels, but
isolated wind gusts up to 30 mph will be possible this afternoon.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:31 AM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 13, 9:31 AM PST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1031 AM MST Fri Dec 13 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
High pressure will result in a slight warming trend through
Saturday. Skies will be mostly sunny with few periods of high clouds.
A mostly dry weather system will arrive Sunday bringing cooler
temperatures across the area with chilly morning low temperatures
Monday and Tuesday. Temperatures will rebound slowly through the
first half of next week.

&&

.DISCUSSION...
Ridging across the southwestern CONUS is evident in the latest water
vapor imagery while broad troughing persists downstream across the
rest of the country. The 13/00Z upper air analysis shows H5 heights
were near 582 dm across central Arizona placing near the 90th
percentile of climatology for the date. Upper level moisture will
bring a few high clouds while daytime temperatures will approach 70
degrees again.

Saturday morning and afternoon will not differ much than Friday but
an increase of upper level moisture ahead of a developing Pacific
trough will lead to thicker cloud cover beginning late Saturday
night. The trough axis will pass over the Four Corners area fairly
quickly Sunday and moving off to the east by Monday. Most moisture
with this system will remain over Northern Arizona although a few
showers may develop over the higher terrain east of Phoenix. The
most notable impact from this trough will be much cooler
temperatures with Monday and Tuesday forecast to be the coldest days
in at least two weeks, if not so far this winter. Overnight lows for
KPHX, typically one of the warmest locations in the area, is
forecast to drop to near 40 degrees during that time (coldest so far
this year is 42). Daytime highs will also be a few degrees below
seasonal normals. Otherwise, breezy conditions will develop across
southeast California Sunday but wind gusts will remain mostly below
30 miles per hour.

Dry conditions will solidify with ridging rebuilding in the wake of
the aforementioned trough. Temperatures recover close to seasonal
normals by midweek but model solutions indicate another trough
developing over the Pacific towards the end of next week.
The location of trough development is more favorable to ingest
deeper moisture but the GFS and ECMWF differ on the depth of the
trough axis and moisture content. Still, both the GEFS and EPS
ensembles provide indications of rain for the desert, but as of now,
amounts and aerial coverage do not appear significant with plenty of
uncertainty. As of now, low 5-10% PoPs are in the forecast for
Thursday-Friday.

&&

.AVIATION...Updated at 1730Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT;
Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns are expected over the next 24 hours as weak
high pressure aloft remains in place. Expect a few passing high
clouds through the period with bases remaining aoa 20 kft. Winds
will be very light, weakly favoring typical diurnal tendencies in
the greater Phoenix area. Lots of light/variable observations
expected especially across the western TAF sites with speeds
mostly 5kt or less.

&&

.FIRE WEATHER...
Sunday through Thursday: A weak low pressure system affects the
region Sunday into Monday mainly ushering in cooler conditions.
Moisture levels with the late weekend system should be rather dry,
hindering precipitation chances although there is a chance of rain
or high elevation snow on Sunday over high terrain east of Phoenix.
Cooler conditions develop Sunday with highs falling below normal by
Monday and into the lower 60s over the cooler lower deserts. Minimal
warming returns returns Tuesday into Thursday as highs approach
seasonal normal levels.Minimum humidity levels initially should
stick around 25-35% much of the period, lowering into early next
week with desert readings falling into the teens before humidity
levels increase again later in the period. Breezy conditions move in
for Sunday and Monday, mainly over deserts west of Phoenix. Light
winds return again by Tuesday as weak high pressure aloft returns to
the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Smith/CB
FIRE WEATHER...Kuhlman/CB

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.